Victoria Persky, M.D.
University of Illinois School of Public Health
NIEHS Grant R01ES011377
There is a growing body of scientific literature suggesting a causal link between the use of the non-steroidal anti-inflammatory drug acetaminophen and the rise in the incidence of asthma in children. A new epidemiologic study, supported by NIEHS, conducted with 345 pregnant women adds to the growing evidence.
There are plausible biological and associative links between acetaminophen and asthma. Acetaminophen became the drug of choice for pain and fever relief in the 1980s after several studies reported a link between Reyes syndrome and aspirin use. In 1986, the FDA placed warning labels regarding the Reyes Syndrome link on acetaminophen bottles. Shortly afterwards, pediatricians nationwide started noticing a rise in asthma incidence. Acetaminophen, unlike aspirin and ibuprofen, decreases the level of the antioxidant glutathione in the lungs and other tissues.
In the NIEHS-funded work, women were recruited during their first trimester of pregnancy. Use of acetaminophen during pregnancy was determined by a questionnaire and related to respiratory outcomes in their newborns during their first year of life. Use of acetaminophen in the second and third trimesters was significantly related to wheezing in the first year. While wheezing is a known symptom of asthma in young children, it alone does not constitute a diagnosis of asthma.
The findings in this report are consistent with previous literature showing increases in asthma symptoms after exposure to acetaminophen. The researchers will continue to follow these children until they reach 5 years of age enabling them to provide more precise estimates of asthma incidence. The researchers point out that this is only the second study suggesting that exposure to acetaminophen late in pregnancy may affect the subsequent development of allergic symptoms in the child. Confirmation of these finding in larger cohorts could have substantial public health implications in defining factors attributable to the development of asthma.
Citation: Persky V, Piorkowski J, Hernandez E, Chavez N, Wagner-Cassanova C, Vergara C, Pelzel D, Enriquez R, Gutierrez S, Busso A. Prenatal exposure to acetaminophen and respiratory symptoms in the first year of life. Ann Allergy Asthma Immunol. 2008 Sep;101(3):271-8.